Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 356, NWS Memphis, TN

August 3, 2012Crockett County, Dyer County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 3, 2012, 7:06 AM CDT for Crockett County, Dyer County, Gibson County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 7:06 AM CDT (12:06 UTC)
Expired
Aug 3, 2012, 7:45 AM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS54 KMEG 031206
SVRMEG
TNC033-045-053-031245-
/O.NEW.KMEG.SV.W.0356.120803T1206Z-120803T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
706 AM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 745 AM CDT

* AT 705 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR NEWBERN...OR 8 MILES NORTHEAST OF
  DYERSBURG...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DYER...
  EATON...NEWBERN AND RUTHERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. TREES HAVE 
BEEN REPORTED DOWN ACROSS NORTHEASTERN DYER COUNTY. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3612 8892 3586 8911 3608 8936 3619 8928
TIME...MOT...LOC 1205Z 298DEG 18KT 3610 8924

$$

BORGHOFF
2 follow-up statements
617 
WWUS54 KMEG 031227
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT FRI AUG 3 2012

TNC045-031236-
/O.CAN.KMEG.SV.W.0356.000000T0000Z-120803T1245Z/
DYER TN-
727 AM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DYER COUNTY IS
CANCELLED...

AT 726 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA  
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3599 8919 3609 8911 3605 8898 3591 8907
      3588 8909
TIME...MOT...LOC 1226Z 302DEG 20KT 3600 8910

$$

TNC033-053-031245-
/O.CON.KMEG.SV.W.0356.000000T0000Z-120803T1245Z/
CROCKETT TN-GIBSON TN-
727 AM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR WEST CENTRAL GIBSON AND EXTREME NORTH CENTRAL CROCKETT
COUNTIES...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CENTRAL...OR 10 MILES WEST OF
TRENTON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EATON...
CURRIE AND CENTRAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3599 8919 3609 8911 3605 8898 3591 8907
      3588 8909
TIME...MOT...LOC 1226Z 302DEG 20KT 3600 8910

$$

BORGHOFF
032 
WWUS54 KMEG 031241
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CDT FRI AUG 3 2012

TNC033-053-031246-
/O.EXP.KMEG.SV.W.0356.000000T0000Z-120803T1245Z/
CROCKETT TN-GIBSON TN-
741 AM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GIBSON AND NORTH
CENTRAL CROCKETT COUNTIES WILL EXPIRE AT 745 AM CDT...

AT 741 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3599 8919 3609 8911 3605 8898 3591 8907
      3588 8909
TIME...MOT...LOC 1241Z 302DEG 20KT 3597 8904

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:58 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 3, 6:58 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
658 AM CDT FRI AUG 3 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT FRI AUG 3 2012/

DISCUSSION...

NOT A WHOLE LOT OF CHANGE MADE TO THE EARLIER ZONE FORECAST AND
GRIDS FOR TODAY INTO NEXT THURSDAY. DID AMEND EARLIER TO ACCOUNT
FOR THE CLUSTER OF THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE
MO BOOTHEEL...NORTHWEST TN AND A SMALL PART OF NORTHEAST AR. THESE
THUNDERSTORMS WILL CONTINUE SOUTHEASTWARD THROUGH EARLY THIS
MORNING AFFECTING MUCH OF WEST TN AND A SMALL PART OF NORTHEAST
MS. A SOUTHWARD MOVING OUTFLOW BOUNDARY DID PRODUCE A WIND GUST FROM
THE NORTH OF 41 MPH AT BLYTHEVILLE AR EARLIER THIS MORNING.

ISSUED A HEAT ADVISORY FOR THIS AFTERNOON FOR MOST OF EASTERN
ARKANSAS AND PART OF NORTHWEST MISSISSIPPI (COAHOMA COUNTY). THIS
REGIONS REMAINS ALONG THE EASTERN PERIPHERY OF A LARGE DOME OF HOT
AIR COVERING THE SOUTHERN PLAINS. HEAT INDEX READINGS ARE FORECAST
TO CLIMB TO BETWEEN 105 AND 107 DEGREES THIS AFTERNOON IN THE HEAT
ADVISORY AREA.

LOTS OF UNCERTAINTY IN WHERE THUNDERSTORMS WILL DEVELOP LATER
TODAY CONSIDERING THE EFFECTS OF THE MESOSCALE CONVECTIVE COMPLEX
MOVING THROUGH THE AREA THIS MORNING. OUTFLOW BOUNDARIES AND
LINGERING CLOUDS WILL ONLY INCREASE THE UNCERTAINTY. KEPT POPS AS
IN THE EARLIER FORECAST FOR TODAY WITH THE HIGHEST POPS TO THE
EAST WHICH IS EMBEDDED MORE IN NORTHWEST FLOW ALOFT AND LESS
AFFECTED BY THE UPPER RIDGE TO THE WEST. A FEW STRONG THUNDERSTORMS
WITH WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THE THUNDERSTORMS THIS MORNING. THINK ENOUGH HOT AIR
WILL PUSH IN FROM THE WEST WHERE HEAT ADVISORY CRITERIA WILL BE
MET AS MENTIONED ABOVE.

HOT WEATHER AND A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR MUCH OF THE AREA
SATURDAY AND SUNDAY. A COLD FRONT IS FORECAST TO PUSH INTO NORTHERN
AREAS OF THE MIDSOUTH BY LATE SUNDAY HELPING TO INCREASE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS. THERE IS ALSO THE POTENTIAL FOR A
FEW SEVERE THUNDERSTORMS AHEAD OF THE FRONT SUNDAY ACROSS MUCH OF
THE MIDSOUTH WITH DAMAGING WINDS AND LARGE HAIL. THE FRONTAL
SYSTEM IS FORECAST TO GRADUALLY PUSH SOUTHWARD THROUGH THE
MIDSOUTH SUNDAY NIGHT AND MONDAY. THERE IS SOME UNCERTAINTY
EXACTLY HOW FAR SOUTH THE FRONT GETS BECOME STALLING OUT. DRIER
AIR IS FORECAST TO SPREAD INTO THE REGION BEHIND THE
FRONT...ESPECIALLY ACROSS NORTHERN LOCATIONS. SMALL CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS SOUTHERN AND EASTERN
LOCATIONS THROUGH THE WEEK DEPENDING ON HOW FAR SOUTH THE FRONT
PUSHES.

JCL

&&

.AVIATION...

12Z TAF CYCLE

ANOTHER COMPLEX FORECAST THIS MORNING. TWO MAIN AREAS OF
CONCERN...ONE BEING THE WEAKENING CLUSTER OF STORMS OVER WEST
TENNESSEE...AND THE OTHER BEING NEW DEVELOPMENT ACROSS ARKANSAS.
THE FIRST AREA OF CONCERN SHOULD REALLY ONLY AFFECT KMKL THROUGH
ABOUT 14Z. THE SECOND AREA OVER ARKANSAS IS A BIT MORE COMPLEX
AND FORECAST CONFIDENCE IS NOT ALL THAT HIGH. THINK THOSE STORMS
WILL BE IN THE VICINITY OF KMEM THROUGH 14Z AS WELL...ALTHOUGH
THEY MAY LINGER LONGER IF INSTABILITY CAN REPLENISH ITSELF
SUFFICIENTLY. GIVEN THAT MODELS SHOW LITTLE DEVELOPMENT THIS
AFTERNOON - POSSIBLY IN RESPONSE TO ALL OF THE MORNING
ACTIVITY...PULLED VCTS AT ALL TAF SITES FOR THIS AFTERNOON DUE TO
UNCERTAINTY. WILL NEED TO MONITOR TRENDS FOR TAF AMENDMENTS.
OTHERWISE...VFR CONDITIONS EXPECTED.

THE OUTFLOW BOUNDARY WHICH BROUGHT AN ABRUPT WIND SHIFT TO THE
NORTHERN TAF SITES HAS NEARLY WASHED OUT AS THE CLUSTER OF STORMS
ACROSS WEST TENNESSEE WEAKENS. WINDS ARE BEGINNING TO VEER
BACK SOUTHERLY WHICH IS WHERE THEY SHOULD REMAIN FOR THE TAF
PERIOD...BARRING ANY ADDITIONAL OUTFLOWS.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  94  78  96  78 /  30  20  30  20
MKL  91  75  93  75 /  50  30  40  30
JBR  96  77  97  77 /  30  20  30  20
TUP  91  75  93  75 /  40  20  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CROSS-GREENE-LAWRENCE-LEE AR-PHILLIPS-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     COAHOMA.

TN...NONE.
&&
Hazardous weather outlook, Aug 3, 4:51 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT FRI AUG 3 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH DAMAGING
WINDS AND LARGE HAIL.

A HEAT ADVISORY HAS BEEN POSTED FOR THIS AFTERNOON AND EARLY
EVENING ACROSS MOST OF NORTHEAST AND EAST CENTRAL ARKANSAS...AND
A SMALL PART OF NORTHWEST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. A
BETTER CHANCE OF MORE ORGANIZED SEVERE WEATHER WILL OCCUR SUNDAY
AHEAD OF A COLD FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

HEAT ADVISORIES MAY BE NEEDED ACROSS MUCH OF THE MIDSOUTH SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:15 AM CDTSpecial Weather StatementMEGHardeman30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.